AGING
July 13, 2010

Seniors on Antibiotic Risk High Potassium

An antibiotic often prescribed for urinary tract infections can raise potassium levels to dangerously high levels.

Seniors who are being treated with antibiotics may want to pay attention: a new study recently reported that the common antibiotic trimethoprim sulfamethoxazole (TMP-SMX) was sometimes associated with such high potassium levels as to land patients in the hospital. The drug TMP-SMX is widely prescribed to treat urinary tract infections, which the authors of the study say is one of the most common causes for antibiotic prescription.

Those who took the popular antibiotic combo called trimethoprim sulfamethoxazole (or TMP-SMX) were at five times the risk of being hospitalized than were people who took amoxicillin, another widely prescribed antibiotic.

Matthew A. Weir and his team looked at data from almost 300,000 people above the age of 65 who were taking beta-blockers. They followed the patients for 14 years, tracking, among other things, how many were admitted to a hospital for a condition called hyperkalemia (or high potassium level in the bloodstream) within a two-week period after beginning an antibiotic. Hyperkalemia can be quite dangerous and may cause death if levels are very high and treatment is not sought quickly enough. The authors analyzed which types of antibiotic were linked to instances of hyperkalemia.

They found that over the length of the study, 189 patients were admitted to a hospital for hyperkalemia treatment. Those who took the popular antibiotic combo called trimethoprim sulfamethoxazole (or TMP-SMX) were at five times the risk of being hospitalized than were people who took amoxicillin, another widely prescribed antibiotic. No such association was found with any of the other antibioitics studied.

If you were wondering, the use of beta-blockers turned out to have nothing to do with the risk of hyperkalemia – the increased risk of this condition seemed to do purely with the use of TMP-SMX. When the study was repeated in a group of people who were not on beta-blockers, there were no differences in the findings, which suggests that it is indeed the antibiotic that’s associated with the risk of hyperkalemia.

The authors write that they “recognize the importance of TMP-SMX in the modern antibiotic armamentarium and do not suggest curtailing its use.” But they add that in the future, dangerously high potassium levels can be “prevented through simple measures such as serum potassium testing.”

Matthew A. Weir is affiliated with the Department of Medicine and Department of Epidemiology and Biostatistics at the University of Western Ontario in Canada. The findings were published in the July 1, 2010 issue of Clinical Journal of the American Society of Nephrology.

COMMENTS
NOTE: We regret that we cannot answer personal medical questions.
LATEST NEWS
Emotional Health
An Emotional Education
 
FOLLOW US
© 2016 interMDnet Corporation.